Severe rise in blood sugar

Posted by wadelmanpt @wadelmanpt, Nov 4, 2020

I am having to take a five day "blast" of 80 mg of prednisone for five days. AS a result my blood sugars have skyrocketed.

I am taking metformin 1000 bid, jardiance 25mg…gliimiperide 2mg, and tradjenta 5mg. Can I safely increase my daily dose of any of these medications during this time?

REPLY
@wadelmanpt

I am taking metformin 1000 bid, jardiance 25mg…gliimiperide 2mg, and tradjenta 5mg. Can I safely increase my daily dose of any of these medications during this time?

Jump to this post

@wadelmanpt Prednisone does that if you have a high dose. I had a high dose for a while and went from no diabetes medications to having to test and inject insulin a few times a day until my prednisone dose was reduced substantially.

I would not increase any medications without checking with the doctor who is treating you. When I was put on the high dose of prednisone it was after a liver transplant so I was under the care of an endocrinologist at the hospital for that immediate need but generally I would go to my regular endocrinologist. If the doctor who prescribed the prednisone is at the same hospital as your endocrinologist they probably do consult with each other. I am presuming that you are diabetic and do have an endocrinologist.

Please call the prescribing doctor tomorrow and find out if he/she can handle this, or if he/she wants you to see a particular endocrinologist for this, or if you should see your regular doctor.
JK

REPLY

Prednisone is a steroid and will increase your blood sugar. Please address your concerns with your doctor.

REPLY
@wadelmanpt

I am taking metformin 1000 bid, jardiance 25mg…gliimiperide 2mg, and tradjenta 5mg. Can I safely increase my daily dose of any of these medications during this time?

Jump to this post

That is certainly a lot of meds for your diabetes. Before doing anything, consult your doctor.

REPLY

Changing your diet and counting carbs so you eat less of them will always help at home while you consult with your doctor about the meds. I believe pills are not the primary answer to diabetes unless you have other health issues that require medication. Try to stay active as much as you can and avoid unnecessary stress which can elevate blood sugar levels. Some meds will elevate blood sugar and the doctor needs to be consulted in some cases.
My doctor told me in the beginning of my diagnosis that Metformin didn't do very much so I don't rely on it for my primary improvement. Dorisena

REPLY
@dorisena

Changing your diet and counting carbs so you eat less of them will always help at home while you consult with your doctor about the meds. I believe pills are not the primary answer to diabetes unless you have other health issues that require medication. Try to stay active as much as you can and avoid unnecessary stress which can elevate blood sugar levels. Some meds will elevate blood sugar and the doctor needs to be consulted in some cases.
My doctor told me in the beginning of my diagnosis that Metformin didn't do very much so I don't rely on it for my primary improvement. Dorisena

Jump to this post

Last week I had a big rise in my fasting blood sugar in the morning and couldn't determine the cause. I continued my normal eating and the next day the number was back down, so I don't always know what makes a sudden rise in the morning after fasting. Going from 105 to 142 overnight is puzzling but not something to worry about for a one time event. Dorisena

REPLY
@wadelmanpt

I am taking metformin 1000 bid, jardiance 25mg…gliimiperide 2mg, and tradjenta 5mg. Can I safely increase my daily dose of any of these medications during this time?

Jump to this post

I assume that your primarily care physician is aware of (or prescribed) the prednisone; if not, you should talk to that office directly. However, I have had to take the typical steroid pack of prednisone and my blood sugar was close to 300 during that week before subsiding. I myself was instructed not to take additional doses of blood sugar medication during this time, and I would not advise taking any additional medication without your doctor’s instructions.

REPLY
Please login or register to post a reply.